Abstract Number: 251

Severe taxane-related paronychia

L. Photiou1, J. Richardson2, C.J. Meehan1

Meeting: 2018 Dermcoll

Session Information

Date: -

Session Title: Poster Presentations

Session Time: -

Nail toxicity is a well-recognised potential adverse event related to the use of systemic cancer treatments and in particular, taxane medications. It is believed to affect 23% of women and almost one quarter of women report nail changes to be the most unpleasant side-effect of this therapy.1 The pathophysiology remains unknown2 but is likely to correlate with the number of cycles of chemotherapy administered.3 Despite its frequency there is currently no standardised approach to prevention nor treatment of this condition. We present the case of a 55 year-old female who was being treated with Paclitaxel for breast cancer who presented to the outpatients clinic with severe taxane-related paronychia affecting ten nails. This was treated with nail removal, debridement and intravenous antibiotics..
The nail apparatus is a complex and often underestimated part of human anatomy. It plays an important role in the protection of the tips of digits, enhances sensory discrimination, helps to increase dexterity, facilitates scratching and grooming, and also functions as an important cosmetic accessory.4 Taxane-related nail toxicity appears to be an adverse event that is well recognised but it’s impact on the patients quality of life is perhaps not fully appreciated. The administration of povidone-iodine solution may be useful.5 Cooling the hands prior to and during the administration of the systemic therapy has also been suggested2 although has not proven statistically robust. Alternatively, slowing the infusion rate of systemic therapy or dose reduction may also be useful.6
1. Robert, C., et al., Nail toxicities induced by systemic anticancertreatments. Lancet oncology, 2015. 16(4):p. e181–9.
2. Can, G., A. Aydiner, and I. Cavdar, Taxane-induced nail changes: Predictors and efficacy of the use of frozen gloves and socks in the prevention of nail toxicity. European Journal of Oncology Nursing, 2012. 16(3): p. 270–5.
3. Capriotti, K., et al., The risk of nail changes with taxane chemotherapy: a systematic review of the literature and metaanalysis. British Journal of Dermatology, 2015. 173(3): p. 842–5.
4. de Berker, D.A.R., B. Richert, and R. Baran, Acquired Disordersof the Nails and Nail Unit, in Rook’s Textbook of Dermatology, Nineth Edition (eds. Griffiths, C.E.M, Barker, J., Bleiker, T., Chalmers, R., and Creamer, D.), Wiley-Blackwell, Oxford, UK.
5. Capriotti, K. and J.A. Capriotti, Chemotherapy-associated paronychia treated with a dilute povidone-iodine/dimethylsulfoxide preparation. Clinical Cosmet Investing Dermatol, 2015. 8: p. 489–91.
6. Gilbar, P., A. Hain, and V.M. Peereboom, Nail toxicity inducedby cancer chemotherapy. Journal of Oncology Pharmacy Practice, 2009. 15(3): p. 143–55